Kansas, 2019Flash Flooding and Flood in Kansas, August 23, 2019
August 23, 2019 · NWS GLD · 3 events in 3 counties and zones
Thunderstorms produce flash flooding in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $15,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produce flash flooding in northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 6:56 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 6:56 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
656 PM MDT Fri Aug 23 2019
.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Aug 23 2019
Training convection has been persistent in Sheridan and Graham
counties this morning and afternoon, tied to an outflow boundary
from overnight storms. That boundary has moved west as evident on
radar and is approaching the Colorado state line. As a result,
thinking the storms out east will finally be on the decline.
Tonight, thunderstorms will develop near the Front Range by 21Z
with approach of a fairly strong shortwave in the central Rockies
and propagate eastward as an MCS across the entire area tonight.
Initial development in northeast Colorado will be in a marginally
favorable environment for supercells, so there will be a window
for large hail and possibly a tornado between about 22z and 03z,
but as storms coalesce into an MCS by around 03Z near the Colorado
and Kansas state line the threat will transition to damaging
winds and flash flooding from heavy rainfall. The MCS will reach
eastern parts of the area around 06z with a continued risk for
damaging winds and flash flooding. Rainfall will persist past 06z,
but severe threat will diminish during the overnight hours. There
may be some patchy fog overnight and into the morning hours in the
wake of the MCS. Low temperatures will range from the upper 50s to
lower 60s.
Showers and isolated thunderstorms will linger into Saturday
morning in eastern areas with outflow boundaries and even some
upper support from the shortwave which will still be over the area
at 12z. Assuming we can clear out and get some surface heating,
scattered storms will redevelop in the afternoon and evening with
best chances in eastern areas closest to the upper support. The
clouds may end up reducing the threat for severe storms, but still
in a marginal risk so cannot totally discount. Marginally severe
wind and hail would be the hazards. High temperatures will again
depend on the cloud cover, but trended towards the cooler
guidance, with highs in the upper 70s to lower 80s, warmest in the
west where better chance for more sun. Low temperatures Saturday
night will be in the upper 50s to lower 60s.
.LONG TERM...(Sunday through Friday)
Issued at 148 PM MDT Fri Aug 23 2019
Will start the period under northwest flow with a ridge over the
Great Basin and a trough near the Great Lakes. Appears to be
occasional embedded shortwaves in the flow which will bring daily
chances of showers and thunderstorms. Hard to rule out at least a
marginal risk for any day Sunday through about Tuesday with the
flow aloft and low level moisture, but details beyond that hard to
pin down at this time range. For the Wednesday through Friday
period, western ridge begins to expand over the Rockies. Still
seeing shortwaves rotating around the ridge, so will continue to
have POPs but only slight to low chance as confidence in coverage
decreases as upper ridge gets closer.
Temperatures during the entire long term period will be slightly
below normal, with highs mainly in the 70s and lows in the 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM MDT Fri Aug 23 2019
MVFR-IFR ceilings are expected to develop at both terminals later
this evening into tonight. Thunderstorms are anticipated to
affect the GLD terminal this evening, primarily between 03-06Z.
Thunderstorms cannot be ruled out at the MCK terminal, however,
confidence is low, and explicit mention thereof has been removed
from the MCK TAF. Breezy southeasterly winds will prevail through
this evening, decreasing overnight. Gusty/erratic winds will be
possible in vicinity of any thunderstorms.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Saturday for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until 6 AM MDT Saturday for COZ090>092.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Saturday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VINCENTHazardous weather outlook, Aug 23, 10:06 PM CST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1006 PM MDT Fri Aug 23 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250415-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 PM MDT Fri Aug 23 2019 /1106 PM CDT Fri Aug 23 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE..OVERNIGHT...
Scattered thunderstorms will track east across northwest Kansas and
southwest Nebraska overnight. Locally heavy rainfall and
isolated flash flooding will be possible. A Flash Flood Watch
remains in effect until 6 AM MDT. Isolated instances of pea to
nickel size hail will be possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 65 mph will be possible Saturday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Vincent
In the hours before
Special weather statement, Aug 23, 8:19 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
819 PM MDT Fri Aug 23 2019
COZ090-KSZ001-NEZ079-240245-
Yuma County CO-Cheyenne KS-Dundy NE-
819 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
845 PM MDT/945 PM CDT/...
At 819 PM MDT/919 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southwest of Wray
to 7 miles northwest of St. Francis. Movement was northeast at 50
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wray, Haigler, Beecher Island, Laird, Parks and Vernon.
This includes Highway 385 between mile markers 223 and 242.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
LAT...LON 3999 10141 3997 10141 3972 10195 3981 10237
3993 10247 4017 10202
TIME...MOT...LOC 0219Z 243DEG 44KT 3996 10233 3986 10190
AWLocal storm report, Aug 23, 8:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 7 ENE VERNON 39.99N 102.18W
08/23/2019 E0.25 INCH YUMA CO TRAINED SPOTTER
&&Local storm report, Aug 23, 8:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 9 N AROYA 38.98N 103.11W
08/23/2019 M2.50 INCH CHEYENNE CO TRAINED SPOTTER
2.5 INCHES OF RAIN FELL IN ASSOCIATION WITH
NEARLY STATIONARY THUNDERSTORMS IN A SPAN OF
ROUGHLY 2 HOURS, BETWEEN 6 PM AND 8 PM MDT.
&&
VINCENTSpecial weather statement, Aug 23, 8:48 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
848 PM MDT Fri Aug 23 2019
KSZ001-002-NEZ079-080-240330-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
848 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHWESTERN
HITCHCOCK AND EASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
930 PM MDT/1030 PM CDT/...
At 848 PM MDT/948 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Benkelman, moving northeast at 20
mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Benkelman, Stratton, Max and Parks.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
LAT...LON 4011 10105 4002 10121 3995 10133 3989 10150
3985 10168 3995 10181 4035 10147 4035 10144
TIME...MOT...LOC 0248Z 234DEG 17KT 3997 10166
VincentSpecial weather statement, Aug 23, 9:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
908 PM MDT Fri Aug 23 2019
KSZ013-240345-
Sherman KS-
908 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 945
PM MDT...
At 908 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruleton, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goodland, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 3 and 28.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern Kansas.
LAT...LON 3936 10141 3922 10194 3941 10205 3957 10181
3957 10159
TIME...MOT...LOC 0308Z 238DEG 37KT 3937 10189
AWLocal storm report, Aug 23, 10:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 1 E BENKELMAN 40.05N 101.52W
08/23/2019 M1.00 INCH DUNDY NE EMERGENCY MNGR
&&
VINCENTFlash Flood, Thomas
- When
- August 23, 11:00 PM CST
- Where
- Thomas County, 1.95 mi SSE of Colby to 2.2 mi SSE of Colby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.373, -101.041
Two rounds of heavy rain cause flooding on the southeast side of Colby.
Flood, Rawlins
- When
- August 23, 11:00 PM CST
- Where
- Rawlins County, 1.38 mi NNW of Blakeman to 1.37 mi NNW of Blakeman
- Cause
- Heavy Rain
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.838, -101.130
Twenty-five acres of alfalfa reportedly flooded along the north Beaver Creek.
Flash Flood, Wallace
- When
- August 23, 11:00 PM MST
- Where
- Wallace County, 2.24 mi SSW of Wallace to 2.22 mi SSW of Wallace
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.889, -101.593
Two rounds of heavy rainfall on the 23rd caused the Smoky Hill River to flow over a county road south of Wallace.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 23, 20191 death · 1 event
- Flash Flood and Hail in Georgia, August 23 to 24, 2019$80,000 · 1 in hail · 17 events
- Flash Flood and Damaging Winds in Arizona, August 23, 2019$50,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, August 23, 2019$40 · 60 kt wind · 14 events
- Tornado and Flash Flooding in Oklahoma, August 23, 2019EF0 · 9 events
- Hail in Wyoming, August 23, 20191.75 in hail · 8 events
- Hail and Damaging Winds in Texas, August 23, 20191 in hail · 7 events
- Flood and Heavy Rain in Montana, August 23, 20196 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$4,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kansas, August 23 to 25, 20191.75 in hail · 6 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$10,000 · 50 kt wind · 5 events
- Hail in Colorado, August 23, 20192.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853532, 853533, 853531.